Iowa, 2021Winter Weather in Iowa, January 16 to 17, 2021
January 16 to 17, 2021 · NWS ARX · 1 event in 1 county or zone
One person was killed in a single vehicle accident northwest of North Buena Vista (Clayton County) on January 16, 2021. Freezing drizzle coated the roads with a layer of ice causing the driver of a pickup truck to lose control on a curve, slide off the road and hit a rock bluff head-on.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed in a single vehicle accident northwest of North Buena Vista (Clayton County) on January 16, 2021. Freezing drizzle coated the roads with a layer of ice causing the driver of a pickup truck to lose control on a curve, slide off the road and hit a rock bluff head-on. The driver was pronounced dead at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 16, 1:49 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 16, 1:49 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
149 PM CST Sat Jan 16 2021
.SHORT TERM...(This evening through Sunday)
Issued at 149 PM CST Sat Jan 16 2021
This afternoon the Upper Mississippi Valley region was situated in
between systems, beneath a low-amplitude mid-level ridge. Our recent
occluded low was advancing towards New England while a developing
shortwave was digging into the Northern Plains. Locally, we've had
some nuisance snow showers/flurries/drizzle to contend with today
due to a pesky 950-925mb frontogenesis band just west of the
Mississippi River. The RAP shows this fgen band fizzling out over
the next few hours as it creeps up to the MS River, so that should
lead to an overall diminishing trend. Will still keep mention of
flurries going given the very moist low levels and some weak low
level omega.
That upstream shortwave will be the feature of interest for tonight
as it drops into our region. While forcing will be weak in tandem
with limited moisture, there is model consensus for it to squeeze
out some light snow as it drops southeast through the region tonight
into early Sunday. QPF is very light, so the snow is not expected to
amount to more than a coating to perhaps a half inch in spots.
RAP/HRRR comp reflectivity point to south of I-94 as the main area
of impact through early Sunday afternoon, but have at least flurries
mentioned elsewhere for most of the day.
Lows tonight will range from around 20 to the mid 20s across the
area. Sunday's highs will range from mid 20s to around 30.
.LONG TERM...(Sunday night through Saturday)
Issued at 149 PM CST Sat Jan 16 2021
There is no real clear or strong signal for precipitation over the
next several days, just some spotty low chances here and there. The
region will generally be under a northwest to southeast oriented
upper-level flow pattern. Multiple shortwaves pass through this flow
bringing several low chances for precipitation, but not expecting much
for accumulations if any at this time. Some light snow or
flurries may persist into the overnight hours on Sunday. On
Monday, another shortwave system passes through the region, but
the best chances for precipitation remain south of the area where
there is better forcing and moisture available.
From mid-week onward, model guidance is pinning a surface low
pressure system to track eastward through southern Canada while
remaining north of the Great Lakes Region. Associated troughs
extending from this low pass through the local area. Cold air
advecting into the area in wake of the passing waves will cool
afternoon temperatures into the teens for Friday and Saturday.
Otherwise, expect afternoon temperatures to be in the 20s to low
30s, with low temperatures from the single digits to low 20s.
Decided to stick with the blended model guidance keeping
precipitation chances nearly dry into the weekend. There is still
plenty of spread between the models with handling how these weak
shortwaves evolve and track through the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM CST Sat Jan 16 2021
LSE will have VFR cigs for awhile this afternoon outside of some
light snow showers at times with MVFR cigs/vsby. Meanwhile low
clouds will keep RST at LIFR to IFR through the period. Heading
into tonight, a weak disturbance aloft will generate additional
light snow that will have a decent chance of impacting both RST
and LSE late this evening into Sunday morning as it slowly
migrates east/southeast across the area. Did introduce MVFR vsby
restrictions for now, though IFR may be possible at times. Models
also hint at possibly some BR lingering in the wake of the snow at
RST Sunday morning. Winds will remain out of the northwest
generally around 10 knots, but a bit stronger at RST until later
this evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Kurz
LONG TERM...Peters
AVIATION...Kurz
Hazardous weather outlook, Jan 16, 4:00 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
400 AM CST Sat Jan 16 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
400 AM CST Sat Jan 16 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A little lingering drizzle or light snow early this morning with a
few snow showers and flurries this afternoon. Additional light
snow and flurries will overspread the area overnight. Any
accumulations appear to be minor. The main impacts will be
slippery spots on some roads early this morning and again tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow will continue to push through the area Sunday morning
with minor accumulations mostly a trace to an inch. Slippery spots
possible.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
Winter Weather, Clayton
- When
- January 16, 4:15 PM CST to January 17, 8:30 AM CST
- Where
- Clayton forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
A northeast Iowa man was killed in a single vehicle accident during the evening of January 16th northwest of North Buena Vista. Light freezing drizzle had coated the roads with a layer of ice. The man lost control of his pickup truck on a curve, slid off the road and hit a rock bluff head-on. He was pronounced dead at the scene by authorities.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, January 16, 2021$320,000 · 16 events
- Coastal Flood in Maine, January 16, 2021$275,000 · 2 events
- Coastal Flood in New Hampshire, January 16, 2021$100,000 · 1 event
- Frost and Freeze in Texas, January 16, 20217 events
- Winter Weather in Wisconsin, January 16 to 17, 20216 events
- Dense Fog in California, January 16, 20214 events
- Winter Weather in North Carolina, January 16 to 17, 20214 events
- Winter Storm in Maine, January 16, 20214 events
- Winter Weather in Pennsylvania, January 16 to 17, 20214 events
- Heavy Snow and High Wind in Massachusetts, January 16, 2021$2,000 · 3 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 20213 events
- Winter Storm in New York, January 16 to 17, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937967.